Sign up for email alert when new content gets added: Sign up
Catastrophic Antiphospholipid Syndrome (CAPS) is a rare and potentially fatal condition characterized by extensive vascular thrombosis leading to multiple organ failure in the presence of positive Antiphospholipid Antibodies (aPL). We report the case of a 16-year-old girl with a history of positive aPL who presented with severe abdominal pain one week after a double J-stent placement. Initial lab results showed mild anemia and slightly prolonged coagulation studies. On the second day, the patient had worsening anemia, thrombocytopenia, and elevated inflammatory markers,namely a high ferritin level. A hypodense liver lesion suggestive of infarction was revealed, and histology confirmed the presence of thrombosis. Later, a necrotic skin lesion formed, and increasing proteinuria on a urine dipstick was detected. As a result, a preliminary diagnosis of CAPS was made. Prompt anticoagulation, corticosteroids, therapeutic plasma exchange, and Rituximab were used in the treatment. The patient recovered and was sent home on an indefinite anticoagulation regimen.